MAUDE Adverse Event Report: BALT USA OPTIMA COIL SYSTEM

BALT USA OPTIMA COIL SYSTEM
Model Number OPTI0408CSS10
Medical Device Problem Codes Migration (4003); Difficult or Delayed Separation (4044)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 11/02/2023
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Balt usa reference (b)(4).Conclusion of investigation pending analysis from manufacturer.The submission of this report or related information to the fda, and its release by fda, does not reflect a conclusion by the party submitting this report of the fda that the report or related information is an admission that the manufacturer, their employees, or the device caused or contributed to the reportable event.
 
Event or Problem Description
It was reported that: "a 48 years old woman was admitted to our center to embolize a left paraopthlamic aneurysm with coils.After the deployment of the first framing coil (non-optima coil), a second coil (optima complex-10 supersoft 4x8 cm) was navigate inside the aneurysm with no difficulties.Despite of that, we could not deploy the coil after several attempts.At this point, we decided to remove the coil, but after remove the first mm of it, the wire was broken and the coil remained released with a part outside the aneurysm.Therefore, we navigated a 0.014" microwire through the microballoon to try to pack the coil inside the aneurysm.However, we realized that the coil started to move before the microwire achieve the coil, so we interpreted that actually the coil was broken not in the intersection between the coil and the wire, but rather some point along the wire of the coil.Finally, we achieved a complete occlusion of the aneurysm with an open-cell stent and 6 more coils.The patient woke asymptomatic with a moderate migraine and she left the hospital 48 hours later without no other incidences." update 10jul2024 - additional information received from the issuer: "1.Did the procedure involve tortuous anatomy? no.2.Can you confirm if the supplemental accessories will be returned? (xcel,microcathter, etc) if so, it would be appreciated.No 3.Per the ifu, was a precheck on the coil system performed? no 4.When the physician was ready to detach the implant coil, did the xcel detachment controller show a red/green light? (or did it show a green light and the implant did not detach?) the xcel detachment controller showed a red light several times." incident report form submitted for this complaint indicates that no patient injury was sustained.
 
Additional Manufacturer Narrative
Balt usa reference # (b)(4).The returned device was inspected in our quality laboratory.During our analysis: we observed the implant coil was not included with the device return; we observed no sign of detachment cycle being ran; we observed the body coil of the delivery pusher to be severely stretched starting approximately 2.5cm proximal of the detachment zone; we observed the detachment zone to be damaged with the lead wires broken from the solder joints; we observed multiple minor and major kinks along the hypotube, including severe kinks near the gold connector; we conducted destructive testing of the delivery pusher to reveal the detachment profile of the sr thread; we observed the tip of the sr thread showed some signs of necking - indicating the thread endured an overload in tensile stress.Root cause of the reported issues cannot definitively be determined due to the damaged state of the returned device, however the device analysis confirmed that the implant coil detached from the delivery pusher due to an overload of tensile stress.Upon return of the device, we observed no sign of detachment cycle being ran at the detachment zone, however the detachment zone was damaged including the lead wires being broken from the solder joints.In addition, we observed multiple minor and major kinks along the hypotube.Based on the damaged condition of the returned delivery pusher, a full assessment of the electrical connections within the delivery pusher could not be performed.Without the return of the implant coil its exact condition is unknown, however it is possible that if the implant coil had become damaged during attempts to deploy the coil system, then resulting attempts to retract the delivery pusher ultimately led to the reported issue.If the implant coil were to become damaged, this could have caused excessive friction to be endured by the implant coil, causing resistance within the microcatheter.Moreover, it is unknown if the microcatheter associated with the incident was damaged, which could have caused friction during advancement attempts and potentially lead to the reported issue.This could not be further investigated without the return of the associated microcatheter.It is indicated in the lhr that the unit underwent 100% inspection which verifies that the implant was free of damage at the point of final inspection.Review of the lot history records did not reveal any in-process or lot-specific issue that could account for the observation.No additional complaints against lot number f220601170 has been made for the same issue.Comprehensive analysis of this failure mode has remained subject to monitoring for any unacceptable increase in trend.The submission of this report or related information to the fda, and its release by fda, does not reflect a conclusion by the party submitting this report of the fda that the report or related information is an admission that the manufacturer, their employees, or the device caused or contributed to the reportable event.
 
Event or Problem Description
It was reported that: "a 48 years old woman was admitted to our center to embolize a left paraopthlamic aneurysm with coils.After the deployment of the first framing coil (non-optima coil), a second coil (optima complex-10 supersoft 4x8 cm) was navigate inside the aneurysm with no difficulties.Despite of that, we could not deploy the coil after several attempts.At this point, we decided to remove the coil, but after remove the first mm of it, the wire was broken and the coil remained released with a part outside the aneurysm.Therefore, we navigated a 0.014" microwire through the microballoon to try to pack the coil inside the aneurysm.However, we realized that the coil started to move before the microwire achieve the coil, so we interpreted that actually the coil was broken not in the intersection between the coil and the wire, but rather some point along the wire of the coil.Finally, we achieved a complete occlusion of the aneurysm with an open-cell stent and 6 more coils.The patient woke asymptomatic with a moderate migraine and she left the hospital 48 hours later without no other incidences." update 10jul2024 - additional information received from the issuer: "1.Did the procedure involve tortuous anatomy? no.2.Can you confirm if the supplemental accessories will be returned? (xcel,microcathter, etc) if so, it would be appreciated.No.3.Per the ifu, was a precheck on the coil system performed? no.4.When the physician was ready to detach the implant coil, did the xcel detachment controller show a red/green light? (or did it show a green light and the implant did not detach?) the xcel detachment controller showed a red light several times." incident report form submitted for this complaint indicates that no patient injury was sustained.

Brand Name
OPTIMA COIL SYSTEM
Common Device Name
OPTIMA
Manufacturer (Section D)
BALT USA
29 parker
irvine CA 92618
Manufacturer Contact
david vu
29 parker
irvine, CA 92619
9497881443
MDR Report Key19862855
Report Number3014162263-2024-00051
Device Sequence Number7524004
Product Code HCG
UDI-Device Identifier00818053025945
UDI-Public(01)00818053025945(11)220627(17)270627(10)F220601170
Combination Product (Y/N)N
Initial Reporter CountrySP
PMA/510(K) Number
K200030
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 10/17/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberOPTI0408CSS10
Device Lot NumberF220601170
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/22/2024
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/22/2024
Supplement Date Received by Manufacturer07/04/2024
Initial Report FDA Received Date07/30/2024
Supplement Report FDA Received Date10/17/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured06/27/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown